Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 4:39 PM MDT for El Paso County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 4:39 PM MDT (22:39 UTC)
- Expired
- Aug 28, 2002, 5:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
631 WUUS55 KPUB 282239 SVRPUB COC041-282345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 545 PM MDT * AT 438 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 3 MILES WEST OF PEYTON...OR ABOUT 16 MILES NORTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... PEYTON AROUND 500 PM MDT CALHAN AROUND 520 PM MDT HIGHWAY 24 FROM THE PEYTON TO CALHAN AREA THROUGH 545 PM MDT. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3912 10459 3853 10492 3853 10407 3911 10406
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM MDT, 2 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT WED AUG 28 2002
...SEVERE WEATHER UNDERWAY...
DISCUSSION TO BE BRIEF...SEVERE WEATHER UNDERWAY. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST COLORADO PLAINS UNTIL 700
PM MDT...INCLUDING EL PASO...PUEBLO...HUERFANO...LAS ANIMAS AND ALL
COUNTIES EAST TO KANSAS. SOUTHEAST COLORADO UNDER LEFT FRONT NOSE
OF UPPER LEVEL SPEED MAX POKING INTO SOUTHEAST COLORADO.
ALSO...POTENT UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH CENTRAL
COLORADO AT THIS HOUR...HEADED INTO SOUTHEAST COLORADO.
ALSO...BOUNDARY OUT OF KANSAS CONVECTION FROM EARLY THIS
MORNING...HAS MOVED INTO EASTERN COLORADO (KIOWA/PROWERS/BENT
COUNTIES)...TRIGGERING TORNADIC STORM THAT VICINITY. TORNADO
WARNING IN EFFECT AT THIS TIME...WITH ONE PUBLIC SIGHTING NORTH OF
WILEY IN KIOWA COUNTY.
TOMORROW...ANOTHER SHORTWAVE PROGGED TO EJECT NORTHEAST ACROSS
COLORADO...BUT PERHAPS A LITTLE FURTHER WEST AND NORTH OF TODAYS
TRACK...THUS KEEPING ACTIVITY FURTHER WEST AND NORTH. ALSO...LOOKS
A LITTLE BIT DRIER IN THE LOWER LEVELS THAN TODAY.
FRIDAY THROUGH SUNDAY...LOOKS DRY AT THIS POINT...AS UPPER LEVEL
RIDGE REBUILDS OVER COLORADO...WITH MORE OF A DOWNSLOPE REGIME NEAR
THE SURFACE.
RETURN OF SLIGHT CHANCES FOR MONDAY/TUESDAY STILL LOOKS OK...AS A
WEAK UPPER LEVEL WAVE PASSING THROUGH THE NORTHERN PLAINS...SENDS
WHAT LOOKS LIKE A WEAK SURGE SOUTH INTO EASTERN COLORADO.
WEDNESDAY...LOOKS DRY AGAIN...AS A LARGE TROUGH DIGS INTO THE
PACIFIC NORTHWEST...CAUSING THE FLOW TO VEER TO THE SOUTHWEST OVER
COLORADO. THIS ENTICES DRYING DOWNSLOPE FLOW SO WILL CALL IT DRY.
.PUB...FIRE WEATHER WATCH FIRE WEATHER ZONES 220/223/224 (CENTRAL
MOUNTAINS/SOUTHWEST MOUNTAINS/SAN LUIS VALLEY) 1100-2200
THURSDAY.In the hours before
Local storm report, Aug 28, 2:45 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 3W GULNARE CO 1.00 INCH HAIL
08/28/02 LAS ANIMAS
0209 PM 13S EADS CO TORNADO
08/28/02 KIOWA BRIEF TOUCHDOWN NEAR
QUEENS RESERVOIR
0220 PM 1S GULNARE CO 1.75 INCH HAIL
08/28/02 LAS ANIMAS
0225 PM 5N WILEY CO 1.00 INCH HAIL
08/28/02 PROWERSLocal storm report, Aug 28, 3:29 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 4SW WILEY CO TORNADO
08/28/02 PROWERS
0317 PM 4S WILEY CO TORNADO
08/28/02 PROWERSLocal storm report, Aug 28, 3:44 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM COLORADO CITY CO 1.00 INCH HAIL
08/28/02 PUEBLOLocal storm report, Aug 28, 3:58 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 10E BEULAH CO 0.75 INCH HAIL
08/28/02 PUEBLOLocal storm report, Aug 28, 4:08 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM 1S LAMAR CO 0.75 INCH HAIL
08/28/02 PROWERSLocal storm report, Aug 28, 4:22 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 4W WESTON CO 0.88 INCH HAIL
08/28/02 LAS ANIMASThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Aug 28, 1:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 86 min |
| Aug 28, 1:50 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 28, 1:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 3:00 PM MDT | Tornado Warning | PUB | Bent, Prowers | 60 min |
| Aug 28, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 2 hr |
| Aug 28, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 55 min |
| Aug 28, 3:50 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Aug 28, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 4:00 PM MDT | Tornado Warning | PUB | Prowers | 60 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 87 min |
| Aug 28, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.